Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Paducah, KY

April 2, 20245 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 2, 2024, 12:30 PM CDT for 5 counties in Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 12:30 PM CDT (17:30 UTC)
Expired
Apr 2, 2024, 1:00 PM CDT
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, IL, Jackson County, IL, Johnson County, IL, Union County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 12:08 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:45 AM CDT, 5 hours 45 minutes earlier. Its key messages:

  • Severe storms continue this morning, mainly from northern portions of SEMO through S Illinois to SW Indiana, with damaging winds, hail and a few spin-up tornadoes possible.
  • Additional storm development remains possible from mid morning through early afternoon, mainly east of the Mississippi River, as the cold front passes. Wind gusts of 30-40 mph are possible Tuesday and Wednesday even outside of thunderstorm activity.
  • Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines are possible, with the best chance Friday night.
Area forecast discussion, Apr 2, 6:45 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 AM CDT Tue Apr 2 2024

.KEY MESSAGES...

- Severe storms continue this morning, mainly from northern
  portions of SEMO through S Illinois to SW Indiana, with
  damaging winds, hail and a few spin-up tornadoes possible.

- Additional storm development remains possible from mid morning
  through early afternoon, mainly east of the Mississippi River,
  as the cold front passes. Wind gusts of 30-40 mph are possible
  Tuesday and Wednesday even outside of thunderstorm activity.

- Temperatures will be about 10 degrees below normal by the
  middle of the week in the 50s/30s. Frost and possibly freeze
  headlines are possible, with the best chance Friday night.

&&

.DISCUSSION...
Issued at 342 AM CDT Tue Apr 2 2024

A surface low near or just north of St. Louis MO this morning is
expected to lift north-northeastward this morning as it reaches
southern Lake Michigan this afternoon. The low is expected to
rapidly deepen as a deep upper-level low drops south from the
northern Plains. As the low intensifies, a cold front will pass
through the CWA from west to east, reaching the Mississippi River by
or around 17Z. Hi-Res guidance suggest additional development will
be possible by early afternoon across portions of western KY,
southern IL into southwest IN. It does look like there may be enough
of a gap between this mornings convection and the afternoon frontal
passage to bring a second round of strong to severe storms.
Dewpoints ahead of the cold front are expected to remain in the mid
60s, which is plenty moist for severe weather. Around 1500 J/kg of
instability is forecast ahead of the front with wind shear values
around 40 to 50 kts! This combination, especially with any breaks in
the cloud cover, will lead to an increased risk for organized severe
weather from western KY to southern IL and points east. All modes of
severe weather are possible with shear vectors oriented orthogonal
to the cold front. 0-3 km shear vectors are also around 30-40 kts
with a good portion of that perpendicular to the line of storms
again leading to bowing along the line and spin-ups. Helicity is is
progged to be around 200-300 m2/s2, indicating a good possibility of
rotating updrafts/supercells! All this has led to SPC issuing an
enhanced risk of severe weather for western KY into southwest IN,
where the the aforementioned ingredients overlap. Very heavy
downpours will be possible with at least an isolated threat of flash
flooding.

Outside of thunderstorms, winds are expected to remain fairly gusty
out of the south this morning before shifting to the west then
northwest this afternoon and tonight. Gusts as high as 25 to 30 mph
will be possible today before possibly gusting as high as 40 mph on
Wednesday on cold air advection.

The broad upper-level low will be centered over Lake Michigan
Wednesday as vort lobes rotate through the CWA. The combination of
increased moisture, forcing and weak instability will result in
another round of showers and some thunderstorms by Wednesday
afternoon. This will be a much cooler system with high temperatures
only in the 40s and low 50s! Again, wind gusts throughout the day
could be as high as 40 mph, even outside of any thunderstorm
activity. The troughing pattern will remain in place across the area
through Thursday night, keeping much cooler temperatures in place
along with a few showers and increased cloud cover. It may be cold
enough that a few wet snow flakes may mix in over southwest IN late
Wednesday night into early Thursday morning. No real impacts
expected from that. If there is any clearing, there could be some
frost or possibly a freeze Thursday night and especially Friday
night.

Brief ridging will slide through the area Friday night into through
Saturday night bringing a break in the cloud cover and also in the
precipitation chances. Temperatures will only warm to the upper 50s
and low 60s.

Looking toward the Sunday/Monday time period the next low is
expected to shift across the central Plains as a frontal boundary
shifts through the CWA from west to east. The frontal passage looks
to be during the day Sunday into Sunday evening, leading to the next
chance for rain across the CWA. There are significant model
differences in exactly where the low treks after Sunday night, so
there continues to be some question as to how much cloud cover
lingers for the eclipse on Monday. The latest EC would suggest
clearing across a good portion of the CWA; however, the GFS is
farther south and more progressive with the low...bringing more
cloud cover. The next few model runs will help to get a better
handle on the weather for early next week!

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 632 AM CDT Tue Apr 2 2024

First round of strong to severe thunderstorms has passed through
the area this morning; however, another round will be possible
later in the morning and early afternoon. This will most likely
impact the PAH/EVV/OWB TAF sites. The next round of storm will
be capable of wind gusts to 60 mph, hail and possibly a few
tornadoes. Ceilings and visibilities will drop into the MVFR/IFR
range during convection. Improving conditions can be expected
tonight; however, winds will be quite gusty from the northwest
gusting as high as 40 mph Tuesday morning and especially during
the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...
AVIATION...
Hazardous weather outlook, Apr 2, 4:32 AM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
432 AM CDT Tue Apr 2 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
432 AM CDT Tue Apr 2 2024 /532 AM EDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Severe weather is occurring this morning with all modes possible,
including damaging winds, tornadoes, and large hail.

Another round of severe weather may also develop later in the
morning through early afternoon ahead of an approaching cold
front. The greatest risk for additional severe weather will be in
southwest Indiana and western Kentucky. Again, all modes of severe
weather will be possible with the second round.

Outside of thunderstorms, strong wind gusts to 30 to 40 mph are
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Wednesday afternoon; however,
severe weather is not expected. Outside of thunderstorms, strong
wind gusts to 40 mph are possible Wednesday.

Much colder air arrives for the mid to late week, which will
bring the potential for frost and freezing temperatures. Thursday
night offers the best chance of this occurrence.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any large hail or wind
damage this morning and again this afternoon.

In the hours before

Local storm report, Apr 2, 7:38 AM CDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
738 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Tstm Wnd Dmg     1 S Boonville           38.03N 87.28W
04/02/2024                   Warrick            IN   CO-OP Observer

            Significant amount of damage in southern
            Boonville. Trees down, roof damage, and some
            structural damage.

&&

SGE
Local storm report, Apr 2, 7:46 AM CDT, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
746 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tstm Wnd Dmg     4 NNE Melody Hill       38.08N 87.48W
04/02/2024                   Vanderburgh        IN   Fire Dept/Rescue

            Power poles snapped along I-69 South of
            Boonville New Harmony road.

&&

SGE
Local storm report, Apr 2, 7:48 AM CDT, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
748 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tstm Wnd Dmg     5 NNE Melody Hill       38.09N 87.48W
04/02/2024                   Vanderburgh        IN   Public

            Billboard damaged at Hwy 57 and I-69 exit.

&&

SGE
Local storm report, Apr 2, 7:55 AM CDT, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
755 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Tstm Wnd Dmg     3 N Tennyson            38.12N 87.12W
04/02/2024                   Warrick            IN   Emergency Mngr

            Tin roof ripped off barn, numerous trees
            down on roads, power poles also
            down...report from public called in to EMA.

&&

SGE
Local storm report, Apr 2, 8:18 AM CDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
818 AM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     Tstm Wnd Dmg     1 SSE Darmstadt         38.08N 87.57W
04/02/2024                   Vanderburgh        IN   Trained Spotter

            HAM radio operator/trained spotter reports
            power pole down, several trees topped and 3
            trees uprooted.

&&

SGE
Special weather statement, Apr 2, 10:41 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
1041 AM CDT Tue Apr 2 2024

KYZ017-022-021630-
Todd KY-Christian KY-
1041 AM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHRISTIAN AND
SOUTHERN TODD COUNTIES THROUGH 1130 AM CDT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie, Trenton, and
Allensville.

This includes Interstate 24 in Kentucky between Mile Markers 84 and
92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CDT for south central
Kentucky.

&&

LAT...LON 3664 8750 3670 8752 3687 8706 3664 8706
TIME...MOT...LOC 1541Z 246DEG 54KT 3665 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:35 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Livingston, McCracken40 min
Apr 2, 4:43 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Carlisle47 min
Apr 2, 5:00 AM CDTTornado WarningPAHBallard, McCracken26 min
Apr 2, 5:08 AM CDTTornado WarningPAHBallard, Carlisle, Graves, McCracken22 min
Apr 2, 5:11 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHBallard, Caldwell, Carlisle, Christian, Crittenden, Graves and 9 more64 min
Apr 2, 5:18 AM CDTTornado WarningPAHUnion27 min
Apr 2, 5:26 AM CDTTornado WarningPAHHenderson, Union34 min
Apr 2, 5:31 AM CDTTornado WarningPAHHenderson, Union29 min
Apr 2, 5:47 AM CDTTornado WarningPAHUnion, Webster28 min
Apr 2, 5:49 AM CDTTornado WarningPAHHenderson25 min
Apr 2, 5:52 AM CDTTornado WarningPAHHenderson20 min
Apr 2, 5:59 AM CDTTornado WarningPAHHenderson19 min
Apr 2, 6:00 AM CDTSevere Thunderstorm Warning Destructive damage threatPAHHenderson45 min
Apr 2, 6:01 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Webster59 min
Apr 2, 6:06 AM CDTTornado WarningPAHDaviess, Henderson23 min
Apr 2, 10:41 AM CDTSpecial Weather StatementPAHTodd49 min
Apr 2, 2:31 PM CDTTornado WarningPAHHenderson18 min
Apr 2, 3:23 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins19 min
Apr 2, 3:46 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg15 min
Apr 2, 3:53 PM CDTSpecial Weather StatementPAHDaviess37 min
Apr 2, 4:04 PM CDTSevere Thunderstorm WarningPAHHopkins, Muhlenberg26 min
Apr 2, 4:11 PM CDTAreal Flood AdvisoryPAHDaviess3 hr
Apr 2, 5:47 PM CDTSpecial Weather StatementPAHTodd43 min
Apr 1, 11:26 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne20 min
Apr 2, 2:21 AM CDTTornado WarningPAHPerry39 min
Apr 2, 2:25 AM CDTTornado WarningPAHJackson, Perry35 min
Apr 2, 2:58 AM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Wayne47 min
Apr 2, 3:19 AM CDTTornado WarningPAHJefferson26 min
Apr 2, 3:46 AM CDTSpecial Weather StatementPAHHamilton, Wayne44 min
Apr 2, 3:59 AM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Johnson, Pulaski, Union46 min
Apr 2, 4:07 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash, Wayne38 min
Apr 2, 4:08 AM CDTTornado WarningPAHAlexander, Union37 min
Apr 2, 4:12 AM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson33 min
Apr 2, 4:18 AM CDTTornado WarningPAHEdwards, Wabash, Wayne30 min
Apr 2, 4:29 AM CDTTornado WarningPAHAlexander, Pulaski19 min
Apr 2, 4:36 AM CDTSevere Thunderstorm WarningPAHEdwards, Wabash39 min
Apr 2, 4:49 AM CDTTornado WarningPAHJohnson, Pope, Saline, Williamson26 min
Apr 2, 4:57 AM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wabash, Wayne, White48 min
Apr 2, 4:59 AM CDTTornado WarningPAHJohnson, Massac, Pope, Pulaski26 min
Apr 2, 5:28 AM CDTTornado WarningPAHWhite32 min
Apr 2, 11:58 AM CDTSevere Thunderstorm WarningPAHAlexander, Union47 min
Apr 2, 12:55 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson16 min
Apr 2, 12:59 PM CDTSpecial Weather StatementPAHHamilton, White46 min
Apr 2, 1:31 PM CDTSpecial Weather StatementPAHGallatin, Saline29 min
Apr 2, 1:26 AM CDTSpecial Weather StatementPAHPerry19 min
Apr 2, 2:04 AM CDTSevere Thunderstorm WarningPAHPerry41 min
Apr 2, 3:25 AM CDTSevere Thunderstorm WarningPAHBollinger, Wayne50 min
Apr 2, 3:46 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry, Wayne44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.